This paper is concerned with the solvability of anti-periodic boundary value problems for second-order nonlinear differential equations. By using topological methods, some sufficient conditions for the existence of solution are obtained, which extend and improve the previous results.
Keywords:anti-periodic boundary value problem; existence of solution; nonlinear
In this paper, we will consider the existence of solutions to second-order differential equations of the type
subject to the anti-periodic boundary conditions
Anti-periodic problems have been studied extensively in recent years. For example, anti-periodic boundary value problems for ordinary differential equations were considered in [1-9]. Also, anti-periodic boundary conditions for impulsive differential equations, partial differential equations and abstract differential equations were investigated in [10-16]. The methods and techniques employed in these papers involve the use of the Leray-Schauder degree theory [7,8], the upper and lower solutions [2,10-12], and a fixed point theorem . By using Schauder’s fixed point theorem and lower and upper solutions method, Wang and Shen in  considered the anti-periodic boundary value problem (1.1) and (1.2) when a first-order derivative is not involved explicitly in the nonlinear term f, namely equation (1.1) reduces to
They proved the following theorems.
Theorem 1.1 ([, Theorem 2.2])
Theorem 1.2 ([, Theorem 1.2])
Then (1.2) and (1.3) have at least one solution.
In this paper, we are interested in the existence of a solution to the anti-periodic boundary value problem (1.1) and (1.2). The significant point here is that the right-hand side of (1.1) may depend on . The dependence of right-hand side on is naturally seen in many physical phenomena, and we refer the readers to [17,18] for some nice examples. If there appears in nonlinear term, the relative boundary value problem will be more complicated. Meanwhile, we note equation (1.4) or (1.5) implies that is at most linear for x, so the problem has not been solved when is super-linear for x. Motivated by the above two aspects, we devote ourselves to studying the anti-periodic boundary value problem (1.1) and (1.2).
The paper is organized as follows. In Section 2, we reformulate the anti-periodic boundary value problem (1.1) and (1.2) as an equivalent integral equation, which is a widely used technique in the theory of boundary value problem. In Section 3, a general existence result is presented for (1.1) and (1.2). The result provides a natural motivation for the obtention of a priori bounds on solutions and greatly minimizes the proofs of the new results in the following section. The main tool used here is the Leray-Schauder topological degree. In Section 4, some new conditions are presented for (1.1) and (1.2). The new conditions involve linear or quadratic growth constraints on in .
Lemma 2.1xis a solution of (2.1) if and only ifxsatisfies
then from (2.3), we have
By direct computation, we get
Substituting (2.6) into (2.5),
Further from (2.7),
Substituting (2.8) and (2.9) into (2.7), we get
Direct computation yields
For later use, we present the following estimations:
Remark 2.1 The integral equation (2.2) we obtained is much simpler than that in  which needs a double integral.
Combining Lemma 2.1 and equation (1.1), we can easily get
Theorem 2.1The anti-periodic boundary value problem (1.1) and (1.2) is equivalent to the following integral equation:
Proof Noting the continuity of f, this follows in a standard step-by-step process and so is omitted. □
In view of Theorem 2.1, we obtain
3 General existence
In this section, an abstract existence result is presented for (1.1) and (1.2). The obtained result emphasizes the natural search for a priori bounds on solutions to the boundary value problem, which will be conducted in the following section.
Theorem 3.1The Leray-Schauder degree has the following properties.
Now, we give the main result of this section.
If all potential solutions to (3.1) satisfy
withMandNindependent ofμ, then the anti-periodic boundary value problem (1.1) and (1.2) has at least one solution.
Consider the family of problems associated with (2.12), namely
Note that (3.2) is equivalent to the family of anti-periodic boundary value problems (3.1).
Hence, the following Leray-Schauder degrees are defined and the homotopy invariance principle in Theorem 3.1 applies:
4 Main results
In this section, some existence theorems are presented.
then the anti-periodic boundary problem (1.1) and (1.2) has at least one solution.
Proof Consider the family (3.1). We want to show the conditions of Theorem 3.2 hold for some positive constants M and N.
it follows that
Differentiating both sides of (4.1), we get
and because of
The rearrangement yields
By substituting (4.3) into (4.2) and rearranging, we obtain
then the anti-periodic boundary value problem (1.1) and (1.2) has at least one solution.
Example 4.1 Consider the anti-periodic boundary value problem
We claim (4.4) has at least one solution.
Then the conclusion follows from Theorem 4.2. □
Now, we reconsider the problem (1.2) and (1.3). The following result is obtained.
then (1.2) and (1.3) has at least one solution.
Proof The proof is similar to Theorem 4.2 and here we omit it. □
An example to highlight the Theorem 4.3 is presented.
Example 4.2 Consider the anti-periodic boundary value problem given by
We claim (4.5) has at least one solution.
Thus, the conditions of Theorem 4.3 hold and the solvability follows. □
Remark 4.1 The results of  do not apply to the above example since grows more than linearly in . Therefore, we improve the previous results.
Finally, in order to illustrate our main results, we use the ‘bvp4c’ package in MATLAB to simulate. As shown in Figure 1(a) and (b), numerical simulations also suggest that Examples 4.1 and 4.2 with the given coefficients admit at least one solution.
Figure 1. Solutions found by numerical stimulations with (a):,in equation (4.5); (b):,in equation (4.4).
The author declares that they have no competing interests.
The author typed, read and approved the final manuscript.
The author would like to thank anonymous referees very much for helpful comments and suggestions which led to the improvement of presentation and quality of work. This research was partially supported by the NNSF of China (No. 11001274) and the Postdoctoral Science Foundation of Central South University and China (No. 2011M501280).
Wang, KZ: A new existence result for nonlinear first-order anti-periodic boundary value problems. Appl. Math. Lett.. 21, 1149–1154 (2008). Publisher Full Text
Jankowski, T: Ordinary differential equations with anti-periodic and nonlinear boundary value conditions of anti-periodic type. Comput. Math. Appl.. 47, 1429–1436 (2004). Publisher Full Text
Aftabizadeh, AR, Aizicovici, S, Pavel, NH: On a class of second-order anti-periodic boundary value problems. J. Math. Anal. Appl.. 171, 301–320 (1992). Publisher Full Text
Aftabizadeh, AR, Huang, Y, Pavel, N: Nonlinear third-order differential equations with anti-periodic boundary conditions and some optimal control problems. J. Math. Anal. Appl.. 192, 266–293 (1995). Publisher Full Text
Aftabizadeh, AR, Pavel, N, Huang, Y: Anti-periodic oscillations of some second-order differential equations and optimal control problems. J. Comput. Appl. Math.. 52, 3–21 Oscillations in nonlinear systems: applications and numerical aspects (1994)
Oscillations in nonlinear systems: applications and numerical aspectsPublisher Full Text
Ding, W, Xing, YP, Han, MA: Anti-periodic boundary value problems for first order impulsive functional differential equations. Appl. Math. Comput.. 186, 45–53 (2007). Publisher Full Text
Ahmad, B, Nieto, JJ: Existence and approximation of solutions for a class of nonlinear impulsive functional differential equations with anti-periodic boundary conditions. Nonlinear Anal.. 69, 3291–3298 (2008). Publisher Full Text
Luo, ZG, Shen, JH, Nieto, JJ: Anti-periodic boundary value problem for first-order impulsive ordinary differential equation. Comput. Math. Appl.. 49, 253–261 (2005). Publisher Full Text
Nakao, M: Existence of an anti-periodic solution for the quasilinear wave equation with viscosity. J. Math. Anal. Appl.. 204, 754–764 (1996). Publisher Full Text
Souplet, P: Optimal uniqueness condition for the antiperiodic solutions of some nonlinear parabolic equations. Nonlinear Anal.. 32, 279–286 (1998). Publisher Full Text
Aizicovici, S, Mckibben, S, Reich, S: Anti-periodic solutions to nonmonotone evolution equations with discontinuous nonlinearities. Nonlinear Anal.. 43, 233–251 (2001). Publisher Full Text
Okochi, H: On the existence of anti-periodic solutions to nonlinear evolution equations associated with odd subdifferential operators. J. Funct. Anal.. 91, 246–258 (1990). Publisher Full Text
Pennline, JA: Constructive existence and uniqueness for two-point boundary value problems with a linear gradient term. Appl. Math. Comput.. 15(3), 233–260 (1984). Publisher Full Text